Affordable Access

Epidemiological models for sexually transmitted diseases.

Authors
  • Dietz, K
  • Hadeler, K P
Type
Published Article
Journal
Journal of mathematical biology
Publication Date
Jan 01, 1988
Volume
26
Issue
1
Pages
1–25
Identifiers
PMID: 3351391
Source
Medline
License
Unknown

Abstract

The classical models for sexually transmitted infections assume homogeneous mixing either between all males and females or between certain subgroups of males and females with heterogeneous contact rates. This implies that everybody is all the time at risk of acquiring an infection. These models ignore the fact that the formation of a pair of two susceptibles renders them in a sense temporarily immune to infection as long as the partners do not separate and have no contacts with other partners. The present paper takes into account the phenomenon of pair formation by introducing explicitly a pairing rate and a separation rate. The infection transmission dynamics depends on the contact rate within a pair and the duration of a partnership. It turns out that endemic equilibria can only exist if the separation rate is sufficiently large in order to ensure the necessary number of sexual partners. The classical models are recovered if one lets the separation rate tend to infinity.

Report this publication

Statistics

Seen <100 times